Patient :I am on several medications for chronic migraines including Demerol, hydroxyzine,tizanidine,zoloft,and more. I am also on the nuvaring. Out of the blue after being on all these meds for months to years I started to get edema really bad in my feet ankles and stomach. I would gain about 20 pounds each time and looked like I was 6 months pregnant. The swelling was very hard. I went to the doctor and got allergy tested, and organ function tested as we'll as thyroid testing. The only thing that came back abnormal was a level in my heart was elevated and my thyroid was low. I got an echo and found no issue with my heart and was put on a thyroid med for 2 months which leveled it out. I also went off the nuvaring and Demerol. The swelling occurs one week before my period, same day every month, and lasts 4-10 days. We can't find the cause and I was wondering what possible causes there could be for this. I was told it's not a gluten intolerance because my feet swell. Any ideas?
Symptoms: Severe edema in legs feet and stomach on monthly basis
Thanks for choosing "Ask the Doctor" for posting your query.
There can be varied causes of edema in feet and stomach. Weight gain can be attributed to many of the medications which you were taking like nuvaring, zoloft, hydroxyzine but further increase in edema during your monthly cycles indicates more towards your hormonal imbalance or PCOD. I would suggest you to consult your doctor and get your hormonal levels properly investigated. Ultrasonography of abdomen and ECG might also be of help in ruling out any abdominal or cardiac pathology, respectively.
Your doctor might also consider prescribing you diuretics to reduce edema. Restrict sodium intake and performing some exercises after your doctor's opinion is advisable.
Hope I am able to answer your concerns.
Wish you good health!
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.